Do Nivo side effects continue after infusions stop?

Posted By
bchestney
1/3/2018 7:02pm
View other posts by
Activity
Replies: 3

Just finished 4th course (8th infusion) and side effects are significantly reducing my quality of life.  They include severe dry mouth, muscle pain, muscle weakness, joint pain, general malaise, chills.  Now my most recent labs show elevated liver enzymes, all of which I will discuss with my onc next week.  Since I am NED, and the Nivo is adjuvant therapy, it is tempting to discontinue the infusions.  If I were 100% certain that these side effects would disappear after the 16 more infusions, I could suffer through it.

But what worries me is that they are hoping the one year of infusions will "teach" my immune system to attack cancer cells.  Might it also teach it to continue to attack the healthy cells (causing my side effects)?

Please share your experience if you had side effects during Nivo infusions, and the infusions have now been discontinued (either after the full course of treatment, or after early termination due to toxicity).  Did all side effects disappear, or did some persist?  If so, for how long so far?

thanks to all, and hoping 2018 is a great year for all of you!

I really understand your reasons for asking...but in melanoma....treatment or otherwise...there is no 100%...except that melanoma sucks great big green hairy wizard balls!!  Sorry.  Humor helps sometimes.  To answer your question as far as my personal experience:  I took nivo as a Stage IV NED patient for 2 1/2 years (Dec 2010 - June of 2013).  I had many side effects...more than some...much less than others. (They are well documented on my blog.)  If folks on immunotherapy develop things like thyroid dysfunction, etc, they need hormone monitoring and replacement for life.  My side effects were slow to resolve and reared their ugly heads in fits and starts after completing treatment.  I was part of a trial and stop date was a set thing.  How long you ask?  Well, I still get road rash to my tongue and various oral lesions (as that was a pretty severe side effect I had that progressed the longer I was on nivo) off and on, though never as bad as when I was on treatment.  I still have "dry mouth".  I do not wheeze nearly as often.  I am an asthmatic who works with children and all their germs, but the wheeze while on nivo was much exacerbated after every treatment.  Now, it is only an occasional thing related to my own viral episodes, not immunotherapy.  Arthralgias and rashes came and went for a year or so, I guess.  However, the longer I go post treatment, the fewer things I can attribute to my treatment and the more I can attribute...thank goodness...to old age (and crazy workouts with my daughter)!!!  Ha. 

Not sure this is of any help.  But the real thing to celebrate is that after lung and brain mets in 2010....I remain NED.  I wish you my best.  Celeste 

I got nivo in combination with an experimental drug in a trial at Johns Hopkins for almost 6 months (had to be taken off due to progression). I've noticed over the 6 weeks or so since my last infusion that I still have dry mouth, itching, and a mild rash that comes and goes. The fatigue I dealt with during the time I was getting treated has largely resolved, though. But if those side effects mean that the nivo is still circulating, trying to do something, I'll take that as I'm currently not getting any other treatments while I wait to get into a trial at NIH.

I have been off Nivo since the beginning of November. The main side effects I dealt with were eczema flare ups, overall itchy skin, fatigue, worse seasonal allergies and joint pain. So far the fatigue has gotten a little better. I don't get the itchiness all over. I still get eczema flare ups (had it before Nivo anyway, but got worse with Nivo, so I am hoping it goes back to being mild eczema which the dermatologist said after a while it should go back to how it was). Allergies are still pretty bad, going to see an allergist soon to see what he says, whether I should be on a prescription allergy med or if he thinks I should wait a little longer to see if it goes down. Joint pain still comes and goes, today I woke up very stiff and can feel my joints are swollen. Hasn't been that long though so I will continue to update my profile as time goes on with how I am feeling as far as side effects. 

All of that said, I would live with all of these side effects for 50 years if that means I get to live for 50 years. These drugs are amazing.. using our immune system, the main fighting tool of our body, to kill the cancer cells... just wow. Been over 2 years since diagnosis and it still amazes me how far science has come. Wishing you the best in your journey.

Jenn - stage IV NED - Completed Ipi/Nivo (Yervoy/Opdivo) + surgery